Learn something new every day
More Info... by email
Opioid tolerance is a process of neuroadaptation that results in opioid medications becoming less effective as analgesics at a set dose. The phenomenon of desensitization occurs at varied times for different patients and is also more pronounced, affecting things like mood and concentration, in patients who are susceptible or have comorbid mental illness with their pain. Degrees of opioid tolerance are commonly seen in patients who have been taking opioid medications for more than a few weeks. The worst desensitization and tolerance are seen in patients who have been on high doses of opioids for an extended period of time, not uncommonly multiple years. In these cases, the neuroadaptation, mainly opioid receptor downregulation, is usually the most severe and often times requires an extended period of medication tapering to avoid painful opioid withdrawal symptoms.
Patients may exhibit an unexpected insensitivity to an opioid medication upon its initial dose, called innate opioid tolerance. Innate tolerance is usually genetically linked and the use of a different medication that works in a slightly different way usually proves successful for pain management. Pharmodynamic tolerance, seen when neuroadaptation is present, is responsible for most cases of opioid tolerance and the associated complications of breakthrough pain, rise in the experience of side effects, and the need to increase opiate dosage to an unsafe threshold. Neuroadaptation in pharmodynamic tolerance is seen when peptides, opioid receptors, and signaling mechanisms change in response to chronic exposure to opiate medication. The most common adaptation is downregulation of opiate-specific receptor sites, causing a lowered density of active sites available to attach and metabolize opioid medications.
Opioid dependence, or the inability to decrease dosage without painful symptoms, is associated closely with opioid tolerance. When an opiate is abruptly discontinued, acute withdrawal symptoms like severe dysphoria and vomiting are common. The degree to which a patient experiences withdrawal symptoms has been shown to correlate with the amount and type of opioid medication being ingested. For example, methadone, an opiate drug that is used to mitigate withdrawal symptoms, is more effective than other medications in this capacity because it has a significantly long half-life. Drugs with a shorter half-life, like hydrocodone, for example, can lead more quickly to opioid dependence and discontinuation withdrawal symptoms develop in less time.
The mechanism of opioid tolerance is not completely understood, which is due, in part, to the many subtypes of opiate receptors. The most commonly affected receptors include the mu, delta, and kappa, which can be further classified into multiple subtypes, adding to the inherent complexity surrounding the issues of opioid tolerance and dependence. Each opioid medication works by attaching to a unique combination of receptors, leading some clinicians to treat tolerance issues by switching medications frequently.
What should a person do if they abused opiates for a long period of time at very high and consistent dosages (several hundred mgs of oxy a day), and they quit opiates but just over two weeks later get very sick and actually are in a lot of pain. Then they go to the hospital and the small amounts of morphine the docs give them don't even make their pupils small and the pain is unbearable and they don't have any money?